Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 101, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 25, 2013, 4:08 AM CDT for Dickinson County, Ottawa County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2013, 4:08 AM CDT (09:08 UTC)
- Expired
- Jun 25, 2013, 4:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:12 AM CDT | HAIL 1.75 | Solomon, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
515
WUUS53 KTOP 250908
SVRTOP
KSC041-143-250945-
/O.NEW.KTOP.SV.W.0101.130625T0908Z-130625T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT TUE JUN 25 2013
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 445 AM CDT
* AT 403 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOLOMON...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON AND ENTERPRISE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 278.
THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZED HAIL AS WELL
AS TORRENTIAL RAINFALL AND WIND GUSTS NEAR 70 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3906 9742 3887 9698 3866 9715 3880 9738
3893 9739 3893 9738 3895 9738 3896 9748
TIME...MOT...LOC 0907Z 300DEG 24KT 3892 9739
HAIL...1.75IN
WIND...60MPH
$$1 follow-up statement
005
WWUS53 KTOP 250922
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 AM CDT TUE JUN 25 2013
KSC143-250931-
/O.CAN.KTOP.SV.W.0101.000000T0000Z-130625T0945Z/
OTTAWA-
422 AM CDT TUE JUN 25 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTAWA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3894 9737 3896 9737 3904 9737 3903 9734
3887 9698 3866 9715 3880 9738 3891 9738
3893 9739
TIME...MOT...LOC 0921Z 300DEG 24KT 3887 9729
$$
KSC041-250945-
/O.CON.KTOP.SV.W.0101.000000T0000Z-130625T0945Z/
DICKINSON-
422 AM CDT TUE JUN 25 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
DICKINSON COUNTY UNTIL 445 AM CDT...
AT 417 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SOLOMON...AND
MOVING SOUTHEAST AT 30 MPH. LAW ENFORCEMENT REPORTED GOLF BALL SIZED
HAIL WITH THIS STORM IN SOLOMON AT 413 AM.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
ABILENE AND ENTERPRISE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 278.
THIS STORM IS ALSO PRODUCING VERY HEAVY RAINFALL AS IT PASSES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3894 9737 3896 9737 3904 9737 3903 9734
3887 9698 3866 9715 3880 9738 3891 9738
3893 9739
TIME...MOT...LOC 0921Z 300DEG 24KT 3887 9729
HAIL...1.75IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 12:16 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 25, 12:16 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1216 AM CDT TUE JUN 25 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 350 PM CDT MON JUN 24 2013 SCATTERED CONVECTION CONTINUES ACROSS NORTH CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON IN AN UNCAPPED ATMOSPHERE. A SMALL WAVE WAS MOVING THROUGH CENTRAL KANSAS THIS AFTERNOON AT 19Z AND A THETA RIDGE FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE. A STRONGER SHORTWAVE WAS MOVING INTO NEW MEXICO THIS AFTERNOON. THERE MAY BE A LULL OUT IN NORTH CENTRAL KANSAS THIS EVENING BUT WITH THE SHORTWAVE MOVING OUT OF NEW MEXICO AND STORMS MOVING OUT OF THE HIGH PLAINS AS STORMS DEVELOP ALONG THE DRYLINE LATER THIS EVENING AND OVERNIGHT. HIGH THETA-E AIR WILL CONTINUE TO BE ADVECTED INTO NORTHEAST KANSAS TONIGHT AS THE LOW LEVEL JET INCREASES. GOOD MOISTURE FETCH SHOWING UP FROM OLD MEXICO INTO THE CENTRAL PLAINS ON SATELLITE WATER VAPOR IMAGERY. SHEAR IS FORECAST TO BE IN THE 20 TO 30 KT RANGE TONIGHT ESPECIALLY OUT IN THE WESTERN COUNTIES AND ALONG THE BORDER WITH NEBRASKA. IN GENERAL LEFT SMALL POPS FOR MOST OF THE NIGHT. AGAIN HEAVY RAINFALL IS POSSIBLE AS WELL AS HAIL AND WIND. NAM IS A BIT TOO QUICK WITH THE PROGRESSION OF THE NEW MEXICO WAVE NORTHEAST BY ABOUT 6 HOURS. OUTFLOW BOUNDARIES MAY AGAIN BE A FOCUS FOR SCATTERED THUNDERSTORMS LATE TONIGHT AND EARLY TUESDAY MORNING. THERE IS SOME MODEL CONSENSUS FOR A CHANCE OF THUNDERSTORMS IN THE FAR EAST EARLY TUESDAY. TEMPERATURES WILL BE ON THE WARM SIDE AGAIN TONIGHT WITH MID 70S COMMON. HIGHS ON TUESDAY MAY REACH NEAR 100 NEAR CENTRAL KANSAS WITH MID 90S IN THE EAST. PRESSURE GRADIENT TIGHTENS EAST OF THE SURFACE TROUGH AXIS FROM SOUTHWEST KANSAS TO EASTERN NEBRASKA. WINDS SHOULD STAY UP TONIGHT AS BOUNDARY LAYER REMAINS WELL MIXED...THEN INCREASE AGAIN TUESDAY MORNING. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 350 PM CDT MON JUN 24 2013 WEAK SHORTWAVE TROUGH SHOULD MOVE OFF TO THE EAST OF THE CWA TUESDAY NIGHT SO WILL MAINTAIN A DRY FCST WITH VEERING LLVL WINDS THROUGH THE NIGHT AND NORTH NORTHWESTERLY JUST OF THE SFC ON WEDNESDAY. THIS SHOULD KEEP TEMPS FROM GETTING MUCH WARMER THAN THE HIGHS ON TUESDAY. HOWEVER AS THE FLOW BECOMES MORE SOUTHWESTERLY ON THURSDAY...HIGH TEMPS MAY COME BACK UP ANOTHER DEGREE OR TWO FROM WEDNESDAY RANGING FROM NEAR 95 FAR NORTHEAST TO 100-102 IN THE OTTAWA AND DICKINSON COUNTY AREA. HOWEVER...HEAT INDICES WILL COMMONLY BE IN THE 100-105 DEGREE RANGE FOR WEDNESDAY AND THURSDAY. WITH A SUBSTANTIAL EML IN PLACE THROUGH THIS PERIOD AND A LACK OF SIGNIFICANT FORCING...WILL KEEP FCST DRY AS WELL WITH MOSTLY SUNNY/CLEAR SKIES. BY THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT...MODELS STILL DEVELOPING CONVECTION ACROSS THE NORTH AS MOISTURE AXIS WHICH WAS EARLIER SHUNTED OFF TO THE EAST...IS ADVECTED BACK INTO THE CWA WITHIN A CONVERGENCE ZONE ALONG A WEAK BOUNDARY DROPPING SOUTHWARD. THERE IS SOME TIMING/FORCING LOCATION DIFFERENCES BETWEEN MODELS...BUT THERE IS ENOUGH CONSENSUS TO GO WITH A SLIGHT CHANCE FOR AFTERNOON CONVECTION IN THE NORTHEAST...SPREADING SOUTHEASTWARD THURSDAY NIGHT. WILL KEEP THE HIGHEST POPS...NEAR 40 PERCENT OVER THE FAR NORTHEAST. WILL END PRECIP CHANCES ACROSS THE AREA BY THE DAYTIME ON FRIDAY AS THE BOUNDARY MOVES SOUTHWARD. THIS WILL ALSO MARK THE BEGINNING OF A GRADUAL DECLINE IN BOTH TEMPERATURES AND DEWPOINTS AS A LARGE SCALE UPPER TROUGH DEEPENS THROUGH THE WEEKEND OVER THE EASTERN CONUS. DEWPOINTS WILL COMMONLY BE IN THE UPPER 50S TO LOWER 60S. HIGHS THROUGH THE WEEKEND WILL RANGE FROM THE UPPER 80S TO LOWER 90S SATURDAY TO THE MIDDLE TO UPPER 80S SUNDAY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1116 PM CDT MON JUN 24 2013 TRACKING SCT TSRA EXITING EASTWARD PAST KTOP/KFOE. MAY SEE SOME LINGERING RAIN SHOWERS AT THESE SITES FOR THE NEXT FEW HOURS. CLOUD BASES ARE NEAR 7 KFT AND EXPECT CIGS TO STAY IN VFR STATUS AT KTOP/KFOE/KMHK. STRONG SOUTH WINDS SHOULD CONTINUE TO BLOW BETWEEN 20 AND 25 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS. IF WINDS ARE ABLE TO WEAKEN BLO 10 KTS OVERNIGHT...LLWS MAY BE POSSIBLE AS SOUNDING PROFILERS SHOW STRONG LOW LEVEL WINDS JUST OFF THE SFC APPROACHING 50 KTS. SHORT TERM TEMPO FOR WINDS AND SHOWERS AT TOP/FOE. AFT 15Z ALL MENTION OF PRECIPITATION CLEARS THE AREA WITH BKN MID LEVEL CLOUDS AND SOUTH WINDS INCREASING AGAIN AOA 15 KTS WITH GUSTS AOA 20 KTS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...63 AVIATION...BOWEN
Hazardous weather outlook, Jun 24, 4:52 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 452 PM CDT MON JUN 24 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-252200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 451 PM CDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND AGAIN AFTER MIDNIGHT TONIGHT. SOME STORMS MAY BE SEVERE ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL COULD LEAD TO FLASH FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS IN NORTHEAST KANSAS ON TUESDAY MORNING...MAINLY EAST OF HIGHWAY 75 AND NORTH OF INTERSTATE 70. AFTERNOON HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 105 DEGREES TUESDAY THROUGH THURSDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY THROUGH TONIGHT.
In the hours before
Local storm report, Jun 25, 3:04 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM TSTM WND GST CONCORDIA 39.57N 97.66W
06/25/2013 M69.00 MPH CLOUD KS ASOS
&&Local storm report, Jun 25, 3:06 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 3 SSW DUNLAP 38.54N 96.38W
06/25/2013 MORRIS KS TRAINED SPOTTER
TEN INCH TREE LIMBS DOWN. TIME ESTIMATED.
&&Local storm report, Jun 25, 3:10 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM HAIL MINNEAPOLIS 39.12N 97.71W
06/25/2013 E1.75 INCH OTTAWA KS TRAINED SPOTTER
ALSO HAD 1.5 INCHES OF RAIN IN 30 MINUTES. 1.5 INCH TREE
LIMBS DOWN.
&&
KCSpecial weather statement, Jun 25, 3:21 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
321 AM CDT TUE JUN 25 2013
KSZ038-250900-
WABAUNSEE-
321 AM CDT TUE JUN 25 2013
...SIGNIFICANT WEATHER ADVISORY FOR WABAUNSEE COUNTY...
THROUGH 400 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS
PORTIONS OF WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS AROUND 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE KEENE...VOLLAND...
MCFARLAND...ESKRIDGE AND ALMA. MOTORISTS ALONG INTERSTATE 70 BETWEEN
MILE MARKERS 323 AND 334 COULD ALSO BE AFFECTED.
&&
LAT...LON 3874 9636 3881 9639 3882 9639 3883 9640
3904 9650 3904 9639 3911 9639 3917 9628
3890 9597 3874 9632
TIME...MOT...LOC 0821Z 256DEG 23KT 3869 9682Local storm report, Jun 25, 3:26 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
326 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST SSE MINNEAPOLIS 39.12N 97.71W
06/25/2013 M63 MPH OTTAWA KS TRAINED SPOTTER
ALSO REPORTING FOUR INCHES OF STANDING WATER ON STATE
HIGHWAY 106 IN MINNEAPOLIS.
&&Local storm report, Jun 25, 3:33 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT TUE JUN 25 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND DMG ESE MINNEAPOLIS 39.12N 97.71W
06/25/2013 OTTAWA KS TRAINED SPOTTER
SIX INCH TREE LIMBS DOWN. TIME ESTIMATED.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:43 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Jun 25, 1:17 AM CDT | Special Weather Statement | TOP | Lyon | 43 min |
| Jun 25, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 40 min |
| Jun 25, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 32 min |
| Jun 25, 2:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa | 38 min |
| Jun 25, 2:22 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 38 min |
| Jun 25, 2:43 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more | 47 min |
| Jun 25, 3:15 AM CDT | Areal Flood Advisory | TOP | Ottawa | 2 hr |
| Jun 25, 3:21 AM CDT | Special Weather Statement | TOP | Wabaunsee | 39 min |
| Jun 25, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 46 min |
| Jun 25, 4:44 AM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 25, 6:16 AM CDT | Special Weather Statement | TOP | Marshall | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.